Alert archive / Texas / Flash Flood Watches in 2009

Flash Flood Watch 5, NWS Austin/San Antonio, TX

September 12, 200921 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 12, 2009, 8:00 PM CDT for 21 counties in Texas. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2009, 8:00 PM CDT (01:00 UTC)
Expired
Sep 13, 2009, 3:05 PM CDT
In force
19 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None
All 21 counties

Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 24 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 7:43 PM CDT, 17 minutes earlier.

Area forecast discussion, Sep 12, 7:43 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 PM CDT SAT SEP 12 2009

.UPDATE...
UPDATE FOR NEW FLASH FLOOD WATCH AND TWEAKS TO POP/WX/QPF.

&&

.DISCUSSION...
WILL ISSUE A NEW FLASH FLOOD WATCH THROUGH 7 PM CDT SUNDAY...BUT
EXCLUDE SOME OF THE WESTERN COUNTIES THAT WERE IN THE PREVIOUS
WATCH GIVEN DRY AIR MOVING IN UNDER THE UPPER LOW AND DECREASING
PWATS (1.68 IN. 00Z KDRT). ALSO INCREASED QPF GRIDS THROUGH SUNDAY
AND DROPPED MENTION OF THUNDER OVER MUCH OF THE CWFA TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 719 PM CDT SAT SEP 12 2009/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
NUMEROUS SHOWERS CONTINUE TO ROTATE AROUND THE CENTER OF THE UPPER
LOW OVER AUS, AS THE LOW SLOWLY DRIFTS EAST. DRY AIR WILL CREEP
INTO THE DRT AREA AND MODIFY WHILE REACHING THE SAT/SSF AREAS THIS
EVENING. ABUNDANT MOISTURE WILL ROTATE AROUND THE LOW AND SUPPORT
AT LEAST A BRIEF PERIOD OF OVERNIGHT LOW CLOUDS IN THESE
AREAS...BUT WITH SOME FLUCTUATIONS AND UNCERTAINTY EXPECTED WITH
THE DRY AIR. MORE CERTAIN IS THAT ABUNDANT LOW CLOUDS AND POSSIBLY
DENSE FOG WILL AFFECT THE AUS AREA TONIGHT. SHORTWAVE ENERGY
CONTINUES TO FEED INTO THE LOW PRESSURE SYSTEM FROM THE WEST WHICH
COULD SUPPORT RAIN SHOWERS AT ANY TIME. WITH HIGH UNCERTAINTY ON
TIMING, FORECAST TRENDS IN THE TAF ARE A BIT CONSERVATIVE FOR
NOW WILL PROBABLY INCREASE RAIN TRENDS IN FUTURE UPDATES AFTER
MONITORING THE EVENING RAINFALL PATTERN AND 00Z MODEL DATA.

PREV DISCUSSION... /ISSUED 218 PM CDT SAT SEP 12 2009/

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
BEGIN TO DIMINISH THIS EVENING AS AFTERNOON HEATING WANES. COULD
SEE SOME FAIRLY HEAVY CONVECTION ALONG THE ESCARPMENT RIGHT UP
TO AROUND SUNSET. WILL LET CURRENT FLASH FLOOD WATCH EXPIRE AT
7 PM. THE UPPER LOW CENTER CURRENTLY NEAR LLANO WILL MIGRATE
SLOWLY NORTHWEST INTO THE BIG COUNTRY OF WEST CENTRAL TEXAS
SUNDAY..WHILE IMPULSES ON THE BACKSIDE OF THE LOW KEEP IT
FROM FILLING (WEAKENING) AND PULLING NORTH. THUS..ANOTHER
ROUND OF DAYTIME SHOWERS AND STORMS SUNDAY..BUT PROBABLY NOT
AS HEAVY DUE TO A LOSS OF LOW LEVEL UPSLOPE FLOW ALONG THE
ESCARPMENT. THE UPPER TROUGH WILL BEGIN TO FILL AND SHIFT EAST ON
MONDAY WITH RAIN CHANCES DIMINISHING FROM THE WEST. DRIER
AND STABLE NORTH TO NORTHWEST FLOW ALOFT WILL DOMINATE THE REGION
TUESDAY THROUGH THURSDAY WITH WARM AFTERNOONS AND COOL NIGHTS.
BY FRIDAY A WEAK RIDGE WILL BUILD ALOFT WITH PACIFIC MOISTURE
STARTING TO BE TAPPED. GULF MOISTURE HOWEVER WILL BE LIMITED
AS A WEAK SURFACE RIDGE OF HIGH PRESSURE DOMINATES SOUTH TEXAS
AND THE WESTERN GULF THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  82  68  83  66 /  70  60  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  85  69  86  64 /  70  60  20  20  10
NEW BRAUNFELS MUNI AIRPORT     69  84  68  85  65 /  60  40  20  20  10
BURNET MUNI AIRPORT            67  79  65  79  64 /  80  60  20  20  10
DEL RIO INTL AIRPORT           69  89  70  91  67 /  20  20  -   -   -
GEORGETOWN MUNI AIRPORT        69  80  66  81  65 /  70  60  20  20  10
HONDO MUNI AIRPORT             67  87  67  85  64 /  40  30  -   10  10
SAN MARCOS MUNI AIRPORT        68  84  67  84  65 /  60  50  20  20  10
LA GRANGE - FAYETTE REGIONAL   70  84  72  85  67 /  60  60  20  30  10
SAN ANTONIO INTL AIRPORT       69  85  69  86  67 /  50  40  20  10  10
STINSON MUNI AIRPORT           71  86  70  86  67 /  50  40  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
COUNTIES: BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...FAYETTE...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...LAVACA...LEE...LLANO...TRAVIS...WILLIAMSON...
WILSON.

&&

11/18/22
Hazardous weather outlook, Sep 12, 3:38 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 AM CDT SAT SEP 12 2009

TXZ183-184-202-217-218-228-131000-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-ZAVALA-DIMMIT-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
DEEP TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS EVENING. LOCALLY HEAVY
RAIN CAN BE EXPECTED WITH ISOLATED RAINFALL TOTALS OF 2 TO 3
INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171>173-185>194-203>209-219>225-131000-
LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL-
BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-
GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
338 AM CDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING. DEEP
TROPICAL MOISTURE AND A SLOW MOVING UPPER LOW WILL RESULT IN
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAIN WILL
CAB BE EXPECTED WITH TOTALS OF 3 TO 5 INCHES OR MORE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY WILL PRODUCE LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 12, 3:29 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            1 S AUSTIN              30.26N  97.74W
09/12/2009                   TRAVIS             TX   BROADCAST MEDIA

            HIGH WATER IS FLOWING OVER A BRIDGE NEAR THE WOODVIEW
            MOBILEHOME PARK ON OLTORF STREET IN AUSTIN.

&&

EVENT NUMBER EWX0900085

MCDONALD
Local storm report, Sep 12, 3:34 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLASH FLOOD      FLORENCE                30.84N  97.80W
09/12/2009                   WILLIAMSON         TX   TRAINED SPOTTER

            HIGH WATER REPORTED IN FLORENCE.

&&

EVENT NUMBER EWX0900086

CJM
Local storm report, Sep 12, 3:37 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0328 PM     FLOOD            N FLORENCE              30.84N  97.79W
09/12/2009                   WILLIAMSON         TX   STORM CHASER

            WATER IS FLOWING OVER COUNTRY ROAD 226 IN FLORENCE.

&&

CORRECTED REMARKS

EVENT NUMBER EWX0900087

MCDONALD
Local storm report, Sep 12, 3:38 PM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLASH FLOOD      6 SSW JOLLYVILLE        30.37N  97.78W
09/12/2009                   TRAVIS             TX   OTHER FEDERAL

            BULL CREEK PARK IS FLOODING.

&&

EVENT NUMBER EWX0900088

CJM
Local storm report, Sep 12, 3:54 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            5 NW GEORGETOWN         30.70N  97.75W
09/12/2009                   WILLIAMSON         TX   OTHER FEDERAL

            BERRY CREEK UPSTREAM OF IH35 NEAR GEORGETOWN IS NOW IN
            FLOOD.

&&

EVENT NUMBER EWX0900089

MCDONALD
Local storm report, Sep 12, 5:28 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
528 PM CDT SAT SEP 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 E KYLE                29.99N  97.79W
09/12/2009  M3.00 INCH       HAYS               TX   STORM CHASER

            3 INCHES IN 3 HOURS AND 4.75 INCHES SINCE 4AM.

&&

EVENT NUMBER EWX0900090

MCDONALD

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:41 PM CDTRiver Flood WarningEWXFrio8 hr
Sep 12, 8:12 PM CDTAreal Flood AdvisoryEWXFayette, Lavaca3 hr
Sep 12, 8:36 PM CDTFlash Flood WarningEWXFayette, Lavaca3 hr
Sep 12, 9:37 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 12, 10:12 PM CDTAreal Flood AdvisoryEWXAtascosa2 hr
Sep 12, 11:30 PM CDTFlash Flood WarningEWXLavaca4 hr
Sep 13, 1:12 AM CDTFlash Flood WarningEWXLee7 hr

Nearby

Flash Flood Watches in Texas, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.